Intra-anesthetic Problems - Malignant Hyperthermia
Etiology. Malignant hyperthermia is a hypermetabolic syndrome occurring in genetically susceptible patients after exposure to an anesthetic triggering agent. Triggering anesthetics include all potent inhalational agents (e.g., halothane, isoflurane, desflurane, and sevoflurane) and succinylcholine. The syndrome is thought to be due to a reduction in the reuptake of Ca2+ by the sarcoplasmic reticulum necessary for the termination of muscle contraction. Consequently, muscle contraction is sustained, resulting in signs of hypermetabolism, including tachycardia, acidosis, hypercarbia, muscle rigidity, tachypnea, hypoxemia, and hyperthermia. Malignant hyperthermia usually occurs in the operating room but onset may be delayed until the patient reaches the postanesthesia care unit or even the postoperative floor.
There's more to see -- the rest of this topic is available only to subscribers.